Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 43, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2013, 5:44 PM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2013, 5:44 PM MST (00:44 UTC)
- Expired
- Jul 19, 2013, 6:30 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 150 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
930
WUUS55 KTWC 200044
SVRTWC
AZC019-200130-
/O.NEW.KTWC.SV.W.0043.130720T0044Z-130720T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST FRI JUL 19 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 630 PM MST
* AT 539 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF AJO...OR 43
MILES SOUTH OF GILA BEND...AND MOVING WEST AT 30 MPH. THIS
SEVERE THUNDERSTORM WARNING REPLACES THE SEVERE THUNDERSTORM
WARNING THAT WAS PREVIOUSLY IN EFFECT UNTIL 545 PM MST.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3227 11275 3217 11314 3250 11318 3250 11251
3229 11251
TIME...MOT...LOC 0043Z 081DEG 26KT 3233 11275
$$
FRANCIS2 follow-up statements
891
WWUS55 KTWC 200105
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
605 PM MST FRI JUL 19 2013
AZC019-200130-
/O.CON.KTWC.SV.W.0043.000000T0000Z-130720T0130Z/
PIMA AZ-
605 PM MST FRI JUL 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR NORTHWESTERN PIMA COUNTY...
AT 602 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF AJO...
OR 46 MILES SOUTH OF GILA BEND...MOVING WEST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3249 11254 3231 11262 3228 11277 3217 11314
3250 11318
TIME...MOT...LOC 0105Z 081DEG 26KT 3230 11294
$$
FRANCIS417
WWUS55 KTWC 200120
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
620 PM MST FRI JUL 19 2013
AZC019-200128-
/O.CAN.KTWC.SV.W.0043.000000T0000Z-130720T0130Z/
PIMA AZ-
620 PM MST FRI JUL 19 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY IS
CANCELLED...
AT 618 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
THUNDERSTORM IN FAR NORTHWESTERN PIMA COUNTY HAS WEAKENED BELOW
SEVERE THRESHOLDS. THUS...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 3249 11254 3231 11262 3228 11277 3217 11314
3250 11318
TIME...MOT...LOC 0118Z 081DEG 26KT 3229 11305
$$
FRANCISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:55 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 19, 1:55 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST FRI JUL 19 2013 .SYNOPSIS...LOW PRESSURE OVER SONORA WILL DRIFT OVER THE GULF OF CALIFORNIA...LEAVING SOUTHEAST ARIZONA IN A MOIST EAST OR SOUTHEAST FLOW...WHICH WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN THROUGH THE WEEKEND. A MORE NORMAL CYCLE OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH OF NEXT WEEK. && .DISCUSSION...PLENTIFUL MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA WITH PWATS OF 1.5 TO 2 INCHES. HOWEVER...WARM TEMPERATURES ALOFT SUCH AS -4 TO -6 C AT 500 MB AND CLOUDS INHIBITING SURFACE HEATING ARE KEEPING THE ATMOSPHERE FROM SIGNIFICANTLY DESTABILIZING SO FAR IN SOUTHERN AREAS. CURRENTLY WIDESPREAD SHOWERS WITH LITTLE THUNDER DEVELOPING FROM TUCSON S. EVEN WITH LITTLE VERTICAL EXTENT THESE SHOWERS ARE PRODUCING 0.25 INCH OF RAIN IN ABOUT 20 MINUTES. OPTED NOT TO ISSUE A FLASH FLOOD WATCH BUT SOME HEAVY RAIN IS POSSIBLE. N AN W OF TUCSON...WHERE THERE HAS BEEN LESS CLOUD COVER...ISOLATED STORMS BEGINNING TO DEVELOP. THESE AREAS MAY ACTUALLY SEE HEAVIER ISOLATED DOWNPOURS IN STRONGER STORMS THAT COULD ALSO PRODUCE GUSTY WINDS. WITH THE LOW PRESSURE OVER SONORA AND ATTENDANT CLOUDS DRIFTING ONLY SLOWLY WEST THEN UP THE BAJA/GULF AREA THE NEXT FEW DAYS...MORNING CLOUDS COULD CONTINUE TO HINDER ATMOSPHERIC HEATING...BUT IF THIS HINDRANCE IS OVERCOME...STORMS THAT DEVELOP COULD PRODUCE HEAVY RAIN. MODEL DEPICTIONS OF THE LOW TRACK AND THE MOISTURE FIELDS TEND TO FAVOR MUCH OF THE AREA STILL BEING AFFECTED BY CLOUD COVER AND ONCE AGAIN LIMITING HEATING...WHEREAS SUNDAY WE MAY WARM UP QUICKER AND BE ABLE TO GENERATE MORE THUNDERSTORM COVERAGE. FOR NEXT WEEK...A SECONDARY AREA OF LOW PRESSURE WILL MOVE ACROSS NRN MEXICO...POSSIBLY INFLUENCING OUR WEATHER ONCE AGAIN AND KEEPING THE CHANCES FOR THUNDERSTORMS AT OR ABOVE CLIMATOLOGICAL NORMALS...KD && .AVIATION...UPPER LOW OVER SONORA MEXICO WILL CONTINUE TO ENHANCE THE SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ARIZONA...ESPECIALLY NEAR THE MEXICO BORDER WHERE CLOUDINESS WILL REMAIN HEAVIER AND LOWER. THE CONVECTION SHOULD DIMINISH AFT 20/07Z. EXPECT SCT-BKN120 BKN250 WITH AREAS BKN060-080 LCL MVFR CIGS AND VSBYS MAINLY SOUTH. EASTERLY FLOW ACROSS THE AREA THROUGH TONIGHT OUTSIDE OF GUSTY AND ERRATIC THUNDERSTORM OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CERNIGLIA && .FIRE WEATHER...UPPER LOW OVER SONORA MEXICO WILL MAINTAIN A MOIST EASTERLY FLOW ACROSS SOUTHERN ARIZONA THROUGH THE WEEKEND. THE COMBINATION OF THE UPPER LOW AND ABUNDANT ATMOSPHERIC MOISTURE WILL BRING ABOUT PLENTY OF CONVECTION THAT WILL BE ABLE TO OCCUR ANYTIME WITH A FOCUS DURING THE AFTERNOON AND EVENING HOURS. STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AS WELL AS GUSTY AND ERRATIC WINDS. RELATIVE HUMIDITIES WILL REMAIN MOIST WITH THE NORMAL DIURNAL WIND PATTERNS DISRUPTED AT TIMES THIS WEEKEND BY CONVECTION. THE SHOWERS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS AND MORE DIURNAL IN NATURE NEXT WEEK AS THE LOW MOVES FURTHER WEST AND THE AIR MASS BECOMES A BIT DRIER. CERNIGLIA && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 19, 4:13 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST FRI JUL 19 2013
AZZ501-502-200000-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
413 PM MST FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 500 PM
MST...
AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTHEAST OF ORGAN PIPE NATIONAL
MONUMENT...OR 34 MILES WEST OF SELLS...MOVING WEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL
MONUMENT...GU VO...PIA OIK AND KUAKATCH.
LAT...LON 3189 11255 3190 11288 3214 11291 3223 11236
3193 11227
TIME...MOT...LOC 2312Z 072DEG 18KT 3210 11245
FRANCISThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 19, 5:57 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 19, 8:21 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Jul 20, 3:53 AM MST | Special Weather Statement | TWC | 52 min | |
| Jul 20, 2:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Jul 20, 2:15 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 20, 2:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 20, 2:49 PM MST | Severe Thunderstorm Warning | TWC | Pima | 56 min |
| Jul 20, 3:13 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 59 min |
| Jul 20, 3:29 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 20, 3:32 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 20, 4:11 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 20, 4:12 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 70 min |
| Jul 20, 4:32 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 20, 4:39 PM MST | Special Weather Statement | TWC | 36 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.